I want off gabapebtin for good but need advice

Hello so I've been one gabapebtin for a few years and I have been taking a very very large amount for my nerve pain well i really am tiredness of relying on medicine lately and I want to quit and I've tried a couple times . Well i really want to this time but the withdrawal symptoms are horrendous and unbearable and the anxiety is the worse well my question is is there anything to help the symptoms and how long does it take to get energy back and the anxiety to fade away :( please help

8 Replies

oldestnewest
  • Gabapentin is one of the most difficult drugs to come off.

    But it is perfectly possible if you do it very very slowly

    You don't say what strength you are taking but it is the same anyway.

    Day one. Reduce 1tablet x 100. You stay on that for a week, maybe longer. See how you feel.

    If after a week or so you feel OK...reduce another 1 tablet x 100 and see how that goes. If you don't feel well then take that dose for another week or so.

    It really is very very slow and should NEVER be attempted any quicker.

    Tell your GP what you are doing an why.

    Good Luck and stick with it

    x

  • If it help . I am try to come off it as well . And this is what my doctor has told me to do as well xx

  • Hi there. I can talk with experience on gabapentine. I was taking 900mg per day not sure of your dose. I like you got fed up with the extreme tiredness they caused while these with other things like morphine did little for my pain.

    I was a little silly where gabapentine was concerned and just stopped taking them. I would not advice that. Although the symptoms of withdrawal only lasted a few days it wasn't nice. You would be much better doing this slower. Maybe over a few weeks.

    As for anxiety. I would try to learn some of the many techniques to reduce anxiety. Breathing techniques, distractions relaxation etc. I would practice these and get comfortable mentally that these will reduce your anxiety.

    You should find quite quickly that your energy levels will return to "normal" levels. But the biggest thing should be mentally . Your focus and concentration will be higher so just be careful of over doing things , this may result in you returning to this medicine.

    I manage without them now in fact take no medication at all. This was my choice because I could no longer function in life . I still have the same levels of pain but it was the mental functionality of life I could not deal with.

    Now my mind is completely clear so I find it so much easier to work on things that are triggers.like stress etc.

    Can I add I would not do any withdrawal without the support of your gp .

    Hope this helps here if you need any further advice.

    Cheers dave

  • Hi Dave sorry to just jump into a conversation but am following this post because I am on large doses of Gabapentine and would like to at least lower my dose. I guess my question is what do you use for your pain now? Or do you just live with it ? Like you I am getting really tired of the side effects of this drug. Thanks for any help you can give me. Janice

  • Hi janice

    It was a bit tough to begin but I won't even take paracetamol now.

    I still have good day bad day flair ups which are still extreme but no worse than when I was full of Meds.

    Plus I can mainly control the length of flair up because I mind is clear.

    So in answer ton what I do for pain. I have learned a few good distraction techniques

    Both mental and physical.

    I also try to make things into distractions rather than chores. For example clear out my shed, I didn't Want to do it but rememberEd 4 things I really needed so focused on finding them rather than the actual task.

    If you could find some relaxation techniques etc they will work but like everything they take practice.

    If I can help further let me know.

    I'm currently training for the local pain group to become a tutor. Which is a massive distraction .im just learning myself to put in place coping techniques as these can be a bit stressful so I'm mindful of all my triggers .

    Cheers dave

  • Hi there, you don't say why you have been prescribed GAbapentin or what dose you are on. I was taking 2700mg a day in three doses for sciatica caused by a slipped disc. After two spinal surgeries I like you got fed up with the tiredness and decided to come off them. I'm a nurse so knew how to reduce the dose slowly after time till I stopped altogether. However after three weeks all the pain came back and I discovered I have another herniated disc. My neurosurgeon put me straight back on Gabapentin and I have to say now I would rather live with the tiredness than the pain. My advice would be speak to your GP, there are other drugs you can take but all have side effects. Withdrawal from them may make your pain come back. It just depends what you find easier to live with, pain or tiredness. Wish you well x

  • I went cold turkey with these dreadful tablets. It wasn't a very nice experience but it was worth it after a week or so. Was described diazempam to combat the withdrawals. This was NOT recommended by my doctor. My body my choice. In no way am I suggesting you do the same. Gp will give you advice how to wean off.. Good luck. X

  • Hi I have been off gabapentin for 6 weeks now the side affects last quite a while I'm still suffering from some now take it so steady maybe 100mg or even half the tablets I left it 3 weeks between each down size it took me 6 months too get off 900mg a day it will take time but there is light at end of tunnel good luck and be brave I asked my doctors for anti sickness tablets they helped x

You may also like...